NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, January 27, 2015
Anxiety and Stress Disorders
Sudden Increased Heart Rate
For about 2 months I have been suffering from increased heart rate, especially after eating. My normal Blood Pressure used to be 120 over 60, now it is 120 over 78 AT BEST. After eating it is sometimes 100 BPM or so. My OB/GYN (before these problems) switched my birth control pills several times in a few months. The last one caused severe headaches and PMS symptoms. I stopped taking it after 2 weeks and it seems the heart rate issues soon began after that. My doctor took a blood test and everything was perfect. We then did a hormone test and found my serotonin was very low. My dopamine, histamine, norepinephrine and glutamate are all elevated. Could this neurotransmitter problem possibly be the reason for the heart rate changes? Could the change in birth control be the reason? Or something else? I have also found that my anxiety level has increased recently. Thank you for your help.
There are many things that cause a person's heart rate to increase, most of them naturally because the body is in need of more blood and oxygen (like during exercise and stressful times.) Anxiety can certainly increase the heart rate as well! I cannot understand the purpose of the "hormone tests" your provider did. These tests do not assess for anxiety, heart rate or any other problems like that. Each of these tests exist to test for specific and rare illnesses. For example, Dopamine and norepinephrine - are measured as part of the catecholamine panel - to help diagnose neuroblastoma or pheochromocytoma; Serotonin is measured to help diagnosis carcinoid syndrome; Histamine is measured for systemic mastocytosis; Glutamate - Glutamic acid is part of the amino acid profile used to diagnose inborn errors of metabolism. I am not sure they have any relationship to your symptoms, and I would consider returning to your physician or seeking a second opinion to discuss it further. Good Luck.
Nancy Elder, MD
College of Medicine
University of Cincinnati